Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 38, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 17, 2020, 5:19 PM CDT for Saint Charles County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2020, 5:19 PM CDT (22:19 UTC)
- Expired
- Jul 17, 2020, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WGUS53 KLSX 172219
FFWLSX
MOC183-189-510-180115-
/O.NEW.KLSX.FF.W.0038.200717T2219Z-200718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
519 PM CDT Fri Jul 17 2020
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Western St. Louis City in east central Missouri...
Southeastern St. Charles County in east central Missouri...
Central St. Louis County in east central Missouri...
* Until 815 PM CDT.
* At 518 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
St. Louis, Florissant, Chesterfield, Wildwood, University City,
Ballwin, Kirkwood, Maryland Heights, Hazelwood, Webster Groves,
Ferguson, Manchester, Creve Coeur, Overland, Clayton, Jennings, St.
Ann, Crestwood, Bridgeton and Bellefontaine Neighbors.
This also includes Babler Memorial State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3880 9022 3856 9028 3856 9073 3871 9065
FLASH FLOOD...RADAR INDICATED
$$
GKSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:40 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 17, 2:40 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
240 PM CDT Fri Jul 17 2020
.SHORT TERM... (Through Late Sunday Night)
Issued at 157 PM CDT Fri Jul 17 2020
There are two key items to discuss today: Ongoing heat concerns
through the weekend and thunderstorm development along the
boundary across southern Missouri into western Kentucky.
At 19z, surface high pressure continue to slowly pull off to the
east over Indiana into the Ohio Valley. Behind this, return
surface flow continues to funnel moisture into the Mississippi
Valley. Surface dewpoints ranged from the lower 70s over northeast
Missouri and west-central Illinois, to the mid and upper 70s over
the remainder of Missouri and southwest Illinois. Temperatures
were already in the low to mid-90s through much of the area,
resulting in heat indices in the 100-110 range. The only exception
have been over southern Missouri where storms and resulting cloud
cover have limited temperatures by 10-15 degrees.
Ample low level moisture and instability has provided plenty of
support for diurnal cu development through much of the area. The
main area for thunderstorms potential will stretch along the
stalled boundary from central Missouri through western portions of
Kentucky. Moisture convergence along the front and SBCAPE over
5000 J/kg has resulted in numerous thunderstorms across southern
Missouri. This boundary has creeped slowly north through the day
and will likely result in scattered thunderstorms across southern
sections of the forecast area. Further north through about I-70,
isolated storms will be possible, but most will likely weaken and
fade from 00z-02z. Some of the storms may produce small hail with
cloud tops push well over 50k feet. However, given the hot surface
air mass, the -20C height will be elevated, mitigating much of the
potential for large hail. Any slow moving storms could quickly
produce 1-2 inches of rainfall, which has already been the case
over southwest Missouri today, along with localized gusty winds
and frequent lightning.
As we head into Saturday, this boundary is expected to continue a
slow and gradual march northward. Isolated storms cannot be ruled
out as a result. It's becoming more apparent, though, that weak
shear values will only lead to isolated, short-lived pulse type
activity, mainly during peak heating. This will likely be the
prime day for heat concerns with high temperatures climbing well
into the 90s, dewpoint well into the 70s and heat indices in the
105-110 degree range in many locations.
We continue the hot and humid story into Sunday, but we will begin
to see a frontal boundary sag southward into the region. The best
chances for any relief will be over northern Missouri into west-
central Illinois, as there is some variation in frontal placement by
late Sunday afternoon. Locations south of the front will easily
break 100 degree head indices with few areas passing 105. Showers
and thunderstorms along the front then continue a slow track
south, increasing chances along and north of I-70 Sunday evening
into Sunday night.
Maples
.LONG TERM... (Monday through Next Friday)
Issued at 157 PM CDT Fri Jul 17 2020
The theme through the week will continue to feature heat potential,
barring the position of surface fronts and thunderstorm development.
When delving into temperature trends, current forecast highs remain
at or above the 75th percentile Monday and Tuesday. That said,
unlike the weekend, the 90th percentile falls in the low 90s, as
opposed to the mid and upper 90s. Stats are unimodal with a larger
number of the individual guidance pulling the median down into
the mid and upper 80s. Forecast highs then fall more in line with
the mean of guidance distribution Wednesday and Thursday. Some of
this is likely a factor of boundary placement and convective
trends as we progress through the week, but provides quite a bit
more confidence that we may not end up extending heat headlines
more than one day, if any...TBD
In the grand scheme, the Monday through Wednesday period offers
better chances for showers and thunderstorms, which effectively
tempers the heat across northern Missouri and west-central Illinois.
The greatest uncertainty exists along and south of I-70 in relation
to boundary position, where medium to long range guidance stalls its
southward progress. From there, guidance diverges on any exact
solution regarding variability in its position and orientation.
The boundary will be a focus for several smaller spokes of energy,
aiding in diurnally driven, pulse type convection during peak
instability across the mid-Mississippi Valley. Back to the west, two
shortwaves will need to be watched: one within relatively stronger
zonal flow across the northern plains and another at the base of the
trough over the central plains. GFS/ECM both move the northern
feature eastward quicker but diverge in detail on the southern vort.
The main difference is between lifting the boundary slightly north
Monday into Tuesday or reinforcing the boundary southward through
midweek. This lends to the uncertainty with the magnitude of heat
and thunderstorms chances eat day. The best chances for numerous
thunderstorms seems to converge on Tuesday afternoon/evening.
From mid to late week, details become a bit more murky as the
boundary becomes less defined. It looks to be a period of transition
as the upper ridge attempts to become reestablished. In doing so, it
also translates west to east from Wednesday through Friday. There is
at least a brief period that the ridge center overhead, signaling
the possibility for heat to continue through the end of the
period.
Maples
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1229 PM CDT Fri Jul 17 2020
VFR conditions are largely expected through the period.
Scattered to broken cloud cover has developed across the mid-
Mississippi Valley given the building diurnal instability. Bases
around 2500 feet should gradually lift to around 4000 feet as
surface heat continues to build. This may also result in a couple
of thunderstorms, but should remain isolated around southeast
terminals. The best potential will remain south along a stalled
front boundary, where convection continues to fire across southern
Missouri into western Kentucky. Thunderstorms activity should wane
and dissipate beyond sunset, lending to remnant scattered mid-
level clouds.
SPECIFICS FOR KSTL:
VFR is expected through much of the period with light wind and
variable cloud cover outside any precipitation potential.
The only exception will be isolated storms that develop this
afternoon. The best potential will be around peak heating (21z or
so). Any direct impacts are somewhat uncertain with the limited
coverage. Therefore, the current forecast will stick to the VCTS
mention around a two hour window. Any potential for direct impacts
will need to be closely monitored and addressed through
amendments.
Maples
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 93 77 98 79 / 30 20 10 5
Quincy 90 75 95 78 / 10 5 10 20
Columbia 92 75 97 76 / 20 20 5 5
Jefferson City 92 76 97 76 / 30 20 5 5
Salem 90 74 95 76 / 20 10 10 0
Farmington 90 72 95 74 / 50 30 5 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon Saturday to 7 PM CDT Sunday for Audrain
MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-Madison MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Reynolds MO-Saint Charles MO-Saint Francois MO-Saint
Louis City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
Washington MO.
Heat Advisory from noon to 8 PM CDT Saturday for Knox MO-Lewis
MO-Marion MO-Shelby MO.
IL...Heat Advisory from noon Saturday to 7 PM CDT Sunday for Bond IL-
Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
Heat Advisory from noon to 8 PM CDT Saturday for Adams IL-Brown
IL.
&&
WFO LSXHazardous weather outlook, Jul 17, 4:50 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 450 PM CDT Fri Jul 17 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 450 PM CDT Fri Jul 17 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms can be expected, especially for areas around the Saint Louis metro area and in southeast Missouri and southern Illinois. Some of the stronger storms will be capable of small hail, strong gusty winds to 50 to 60 mph and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerous levels of heat and humidity will continue through Sunday evening for much of the area, where heat index values will peak between 100 and 110 degrees each day. Please refer to the Heat Advisory that is in effect for further information. There is a chance that the dangerous heat and humidity could continue beyond Sunday. There is a chance for thunderstorms across portions of the area each day during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. TES
In the hours before
Local storm report, Jul 17, 3:01 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 2 NNW LATTY 38.01N 90.91W
07/17/2020 M0.25 INCH WASHINGTON MO TRAINED SPOTTER
&&
BRITTLocal storm report, Jul 17, 4:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN 1 E MARYLAND HEIGHTS 38.72N 90.45W
07/17/2020 M1.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:59 AM CDT | Heat Advisory | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more | 65 hr |
| Jul 17, 2:46 PM CDT | Areal Flood Advisory | LSX | Iron, Madison, Reynolds, Saint Francois, Washington | 3 hr |
| Jul 17, 4:06 PM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis, City of Saint Louis | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.